Texas, 2016Flash Flooding and Damaging Winds in Texas, July 9, 2016
July 9, 2016 · NWS FWD · 11 events in 4 counties and zones
An upper level disturbance kicked off a round of thunderstorms across Oklahoma. Storms eventually became organized into a small complex which generated wind damage as it pushed south across the Red River, through the Dallas-Fort Worth Metroplex, then weakening as it moved into Central TX.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance kicked off a round of thunderstorms across Oklahoma. Storms eventually became organized into a small complex which generated wind damage as it pushed south across the Red River, through the Dallas-Fort Worth Metroplex, then weakening as it moved into Central TX.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 9, 12:08 PM CST, 52 minutes earlier.
Area forecast discussion, Jul 9, 12:08 PM CST, 52 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Fort Worth TX
108 PM CDT SAT JUL 9 2016
.UPDATE...
A subtle, slow-moving shortwave trough axis was over southern
Oklahoma, trailing southwest back toward I-20 west of the DFW
Metroplex this afternoon. The best axis of moisture continued to
be indicated across these areas with PWAT values between 1.5-2.0
inches. Storms over far northwest Texas and south-central
Oklahoma. With the subtlety and mesoscale nature of both the
shortwave trough and an ill-defined surface boundary between Bowie
and Wichita Falls, most high-resolution models are struggling
outside of maybe the HRRR models. The HRRR model was followed for
afternoon convective trends. Scattered showers and thunderstorms
should expand southward to across areas between the highway 380
corridor and immediate Red River Valley by mid-afternoon once
convection in southern Oklahoma pools up enough rain-cooled air
for a southward advancing outflow boundary.
Have left high temperatures pretty close to the previous
forecast, as it is difficult to know how long any convection lasts
and how temperatures recover under the hot July insolation.
Residual outflows over the northeast counties should maintain
most convection over the northeast counties this evening, as this
area will be on the eastern periphery of the low-mid level theta-e
ridge. There is some dry air in the 800mb-500mb layer, so
evaporative cooling combined with sub-cloud base DCAPE over a 1000
J/KG could result in a locally strong to severe storm or two late
this afternoon through nightfall this evening.
05/
&&
.AVIATION...
/ISSUED 1245 PM CDT SAT JUL 9 2016/
Main concern for this TAF period will be the potential for
thunder at Metroplex sites late this afternoon and evening. A
swath of locally higher moisture positioned northwest of the DFW
Metroplex continues to be acted upon by subtle forcing aloft which
has lead to scattered thunderstorms mostly across southern
Oklahoma Saturday morning and early afternoon. As this area
becomes increasingly unstable later this afternoon, additional
isolated thunderstorms are expected to develop. The main window
that seems most likely for convection to impact Metroplex sites
will be very late this afternoon and early evening and have
maintained a mention of VCTS from 23-03z. Otherwise, BKN high
clouds will persist through the evening with winds around 12 kts
out of the south.
For Waco, MVFR cigs seem likely once again Sunday morning as a
20-30 kt low level jet brings another surge of low stratus
northward from southern Texas and the Hill Country. Have
prevailed BKN020 for a few hours Sunday morning, but a tempo for
these conditions may suffice depending on the areal coverage.
-Stalley
&&
.PREV DISCUSSION... /ISSUED 405 AM CDT SAT JUL 9 2016/
There will be a couple of opportunities for rain across parts of
North and Central TX this weekend. At this time, it appears that
the best chances for rain will be generally along and north of a
Goldthwaite to Hillsboro to Van line. Thereafter, mostly hot and
dry conditions are expected to return as the upper ridge builds
with low rain chances towards the end of the work week.
IR satellite imagery this morning revealed that remnant cirrus
from overnight convection across western North TX and the Big
Country continued to spread eastward. This convection had produced
a noticeable outflow boundary that was draped from near a Graham
to Gainesville line. Over the past hours, however, this feature
has become very ill-defined in both radar imagery and surface
observations. That being said, it is possible that this boundary
may still have a role on convective chances later today.
For Today---the cirrus overhead will likely continue through much
of the day. While sunshine will be filtered today due to the veil
of high clouds, the July sun should still ensure a hot summer day
with temperatures mostly in the mid to upper 90s. Taking a look at
a few of the upper air charts, nearly all models are in excellent
agreement with the positioning of a broad trough across North and
Central TX. Overall, the height tendency fields are not overly
impressive, but their magnitude appear sufficient enough to put a
sizable dent in the H5 ridge.
Some models do hint at a few subtle perturbations in the
generally northerly flow aloft and this combined with daytime
heating and any mesoscale ascent (e.g., along remnant outflow
boundaries) may prove sufficient to spark some convection. Much of
the suite of hi-resolution model guidance is grossly overdone with
their forecast for convection this morning with the lone exception
being the 00 UTC TTU WRF. The TTU WRF has been fairly insistent on
developing convection along the Red River later this afternoon and
into the evening hours in previous runs and given the ambient
synoptic environment, I feel slightly more confident in its
solution. While the HRRR and 4km NCEP WRF are performing poorly
right now, their model solutions eventually converge with that of
the TTU WRF. While the GFS and ECMWF are not able to accurately
depict convection due to model resolution, there has been a QPF
signal along our northwest and Red River counties.
These factors combined and after discussion with neighboring
WFO's, I have nudged PoPs upward, mainly for this afternoon and
evening. It should be noted that guidance typically performs
fairly poorly in these seemingly weakly forced events and it is
quite possible that very little in the way of precipitation falls
today across North and Central TX. With regards to impacts,
today's storms will be largely unorganized due to the very meager
deep layer shear in place. That being said, forecast soundings do
exhibit a hot well mixed boundary layer characterized by DCAPE of
around 1300 J/kg and 0-3 km lapse rates on the order of 9.3 C/km.
These parameters should support mainly a damaging downburst risk
and we will highlight these in graphics and the HWO.
If the TTU WRF is to be taken at face value, convection may
produce a decent sized cold pool which could result in upscale
growth to a swift moving convective complex well into the evening
hours. For now, I am not completely sold on this scenario and
only have a mention of showers/storms as far south as a
Goldthwaite to Hillsboro to Van line through the late afternoon
and early evening. Given the uncertainty, PoPs range between 20 to
40 percent, with the best rain chances along the Red River. Again,
not everyone will see rain.
For Sunday---Low rain chances will linger mainly across
northeastern zones where the broad trough may actually amplify
somewhat and the upper ridge starts to build very slowly towards
the east. Most other areas will remain dry. Similar to Saturday,
the main thunderstorm hazard, should storms occur, will be strong
thunderstorm outflow winds. Otherwise, temperatures will remain
hot with readings in the 90s across much of the forecast area.
Southerly breezes will likely ramp up with wind gusts up to near
20 to 25 MPH, especially across western zones.
For the first half of the work week---Hot and dry conditions are
expected to prevail as the H5 ridge takes hold on North and
Central TX. The surface pressure gradient is expected to remain
tight as fairly impressive mid-level westerlies for this time of
year overspread the central plains and induce lee-side
cyclogenesis. With the lack of precipitation across extreme
southwestern and northeastern zones over the past 30 to 40 days
and the threat for sustained winds in the 20 to 25 MPH range a
heightened risk for grass fires may evolve. If widespread
precipitation does occur on Saturday, this risk may be largely
mitigated. Rain chances for Tuesday and Wednesday have been
removed as most of the model guidance does not appear to have a
strong signal with regards to lift over the area. We will continue
to monitor trends, but at this time rain chances for the mid-week
time frame appear low.
For Thursday and beyond---the ridge does appear to weaken slightly
on Thursday and this does place eastern portions of the forecast
are in a regime not characterized by large scale subsidence. With
some heating and moisture transport, some diurnal convection may
develop. As a result, low PoPs were inserted into the extended
portion of the forecast.
Bain
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 96 78 97 79 97 / 20 20 10 10 5
Waco 97 77 98 78 98 / 5 10 5 10 5
Paris 94 75 93 75 96 / 40 30 40 10 5
Denton 94 77 95 76 96 / 30 20 10 10 5
McKinney 94 77 95 77 96 / 40 30 20 10 5
Dallas 96 79 97 79 97 / 20 20 10 10 5
Terrell 94 77 95 76 96 / 20 40 20 10 5
Corsicana 95 76 96 78 97 / 10 20 10 10 5
Temple 96 76 97 77 97 / 5 10 5 10 5
Mineral Wells 96 76 98 76 97 / 20 20 5 10 5
&&
.FWD Watches/Warnings/Advisories...
None.
&&
77/05
Hazardous weather outlook, Jul 9, 12:13 PM CST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
113 PM CDT SAT JUL 9 2016
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-101815-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
113 PM CDT SAT JUL 9 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT NORTH OF A
COMANCHE TO PALESTINE LINE. A FEW STRONG TO MARGINALLY SEVERE
STORMS ARE POSSIBLE WITH THE PRIMARY HAZARD BEING DAMAGING
DOWNBURST WINDS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A FEW THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY NORTHEAST OF A
LINE FROM SHERMAN TO TERRELL TO ATHENS. GUSTY WINDS AND FREQUENT
LIGHTNING WILL ACCOMPANY SOME OF THE STORMS.
THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY SOUTHEAST
OF A LINE FROM PARIS TO CORSICANA TO CAMERON. NO SEVERE WEATHER
IS EXPECTED.
HOT CONDITIONS WILL CONTINUE SUNDAY THROUGH FRIDAY WITH HIGH
TEMPERATURES IN THE MIDDLE AND UPPER 90S AND AFTERNOON HEAT INDEX
VALUES BETWEEN 100 TO 104.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 9, 12:30 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
130 PM CDT SAT JUL 9 2016
TXZ092-093-091930-
GRAYSON TX-COOKE TX-
130 PM CDT SAT JUL 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAYSON AND NORTHEASTERN
COOKE COUNTIES UNTIL 230 PM CDT...
AT 130 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS OVER
SOUTHERN LAKE TEXOMA...OR 10 MILES NORTHWEST OF DENISON...MOVING
SOUTHEAST AT 20 MPH.
WINDS IN EXCESS OF 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
SHERMAN...DENISON...POTTSBORO...BELLS...SAVOY...KNOLLWOOD...EISENHOWER
STATE PARK...SOUTHERN LAKE TEXOMA AND SADLER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3390 9659 3384 9662 3382 9653 3377 9650
3378 9643 3373 9638 3358 9638 3375 9709
3381 9708 3382 9705 3386 9708 3384 9703
3388 9699 3391 9698 3392 9690 3385 9686
3387 9680 3382 9675 3384 9669 3392 9667
TIME...MOT...LOC 1830Z 313DEG 16KT 3384 9671
STALLEYThunderstorm Wind, Grayson
- When
- July 9, 1:00 PM CST
- Where
- Grayson County, 0.73 mi ENE of Ellsworth
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Amateur Radio
- Coordinates
- 33.706, -96.569
Amateur radio reported significant tree damage and damage to a home from a fallen tree near the intersection of Hwy 91 and Shannon Rd.
Thunderstorm Wind, Grayson
- When
- July 9, 1:05 PM CST
- Where
- Grayson County, 2.25 mi NW of Sherman Muni Arpt
- Measured
- 51 kt (59 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 33.653, -96.607
A broadcast media report indicated a measured wind gust of 59 MPH near the intersection of Frisco Rd and Texoma Parkway.
Thunderstorm Wind, Grayson
- When
- July 9, 1:05 PM CST
- Where
- Grayson County, Denison
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.750, -96.550
A social media report indicated wind gusts of 60 MPH in Denison, TX.
Thunderstorm Wind, Grayson
- When
- July 9, 1:36 PM CST
- Where
- Grayson County, 1.87 mi S of Sherman Muni Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 33.603, -96.575
Trained spotters reported a 60 MPH wind gust on South Dewey in Sherman, TX.
Flash Flood, Grayson
- When
- July 9, 2:01 PM CST to 4:00 PM CST
- Where
- Grayson County, 2.75 mi NW of Sherman Muni Arpt to 2.15 mi W of Sherman Muni Arpt
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 33.656, -96.617
A social media report indicated that Hwy 75 was shut down near the intersection of North Travis Street.
Flash Flood, Grayson
- When
- July 9, 2:35 PM CST to 4:00 PM CST
- Where
- Grayson County, 2.37 mi WNW of Sherman Muni Arpt to 1.97 mi W of Sherman Muni Arpt
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 33.644, -96.618
Emergency management reported that Hwy 75 was closed due to high water north of Center Street in Sherman, TX.
Thunderstorm Wind, Denton
- When
- July 9, 3:05 PM CST
- Where
- Denton County, 0.76 mi ENE of Mayhill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 33.204, -97.138
A trained spotter reported large tree branches down at the intersection of Collins Rd and Cleveland St in Denton, TX.
Thunderstorm Wind, Tarrant
- When
- July 9, 3:23 PM CST
- Where
- Tarrant County, 2.62 mi ENE of Haslet
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 32.985, -97.308
The Fort Worth Alliance Airport ASOS reported a wind gust of 51 knots.
Thunderstorm Wind, Dallas
- When
- July 9, 3:33 PM CST
- Where
- Dallas County, 1.19 mi SSW of Meaders
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 32.865, -96.811
Amateur radio reported a 60 MPH wind gust near the intersection of Dallas North Tollway and Northwest Highway.
Thunderstorm Wind, Dallas
- When
- July 9, 3:36 PM CST
- Where
- Dallas County, Coppell
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 32.950, -97.020
Amateur radio reported a wind gust of 56 knots/65 mph near the intersection of Moore Rd and Sandy Lake Blvd in Coppell, TX.
Thunderstorm Wind, Tarrant
- When
- July 9, 3:40 PM CST
- Where
- Tarrant County, Saginaw
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS Employee
- Coordinates
- 32.870, -97.370
A National Weather Service employee reported shingle damage at 440 PM in Saginaw, TX.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Indiana, July 9, 20163 deaths · 3 injured · 1 event
- Hail and Damaging Winds in North Dakota, July 9 to 10, 2016$675,000 · 2 in hail · 23 events
- Tornado and Flash Flood in Mississippi, July 9 to 10, 2016$176,000 · EF1 · 13 events
- Flash Flood and Hail in North Dakota, July 9 to 10, 2016$45,000 · 2.5 in hail · 42 events
- Damaging Winds in South Carolina, July 9, 2016$150,000 · 55 kt wind · 14 events
- Damaging Winds in New York, July 9, 2016$66,000 · 65 kt wind · 3 events
- Hail and Damaging Winds in Georgia, July 9 to 12, 2016$26,000 · 1 in hail · 20 events
- Flash Flood and Hail in Minnesota, July 9 to 10, 2016$15,000 · 1.75 in hail · 23 events
- Damaging Winds in Alabama, July 9, 20161 injured · 51 kt wind · 8 events
- Hail and Damaging Winds in South Dakota, July 9 to 10, 20161.25 in hail · 16 events
- Hail and Damaging Winds in South Dakota, July 9, 201670 kt wind · 14 events
- Damaging Winds in Alabama, July 9 to 12, 2016$6,000 · 50 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649309, 649313, 649419, 649421, 649410, 649417, 649310, 649422, 649444, 649435, 650530.